Alert archive / North Dakota / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 150, NWS Grand Forks, ND

August 1, 2016Ramsey County, North Dakota

NWS Grand Forks, ND issued this severe thunderstorm warning at Aug 1, 2016, 4:43 PM CDT for Ramsey County, North Dakota. It was in force for 47 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 1, 2016, 4:43 PM CDT (21:43 UTC)
Expired
Aug 1, 2016, 5:30 PM CDT
In force
47 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County Ramsey County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 133 km from the middle of the area, began a volume at 21:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 1, 5:22 PM CDTHAIL 16 N Southam, NDDIME TO QUARTER SIZED HAIL AND VERY HEAVY RAIN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 39 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 1, 3:19 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 9.7 hours before the alert went out and 243 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2016-08-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 248 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2016-08-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 60 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
248 J/kg
Mixed-layer CIN
-388 J/kg
Mixed-layer LCL
2111 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
60 m²/s²
0-3 km storm-relative helicity
83 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

654 
WUUS53 KFGF 012143
SVRFGF
NDC071-012230-
/O.NEW.KFGF.SV.W.0150.160801T2143Z-160801T2230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
443 PM CDT MON AUG 1 2016

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN RAMSEY COUNTY IN NORTHEASTERN NORTH DAKOTA...

* UNTIL 530 PM CDT

* AT 442 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES EAST OF
  GARSKE...OR 18 MILES NORTHEAST OF DEVILS LAKE...MOVING NORTHEAST AT
  35 MPH.

  HAZARD...QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...DAMAGE TO VEHICLES IS EXPECTED. 

* THIS SEVERE THUNDERSTORM WILL BE NEAR...
  DERRICK AND HAMPDEN AROUND 500 PM CDT. 
  EDMORE AROUND 505 PM CDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4854 9875 4855 9833 4837 9832 4837 9831
      4831 9830 4820 9871 4835 9888
TIME...MOT...LOC 2142Z 227DEG 30KT 4835 9871 

HAIL...1.00IN
WIND...<50MPH
 
$$

HOPKINS
1 follow-up statement
480 
WWUS53 KFGF 012205
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
505 PM CDT MON AUG 1 2016

NDC071-012230-
/O.CON.KFGF.SV.W.0150.000000T0000Z-160801T2230Z/
RAMSEY ND-
505 PM CDT MON AUG 1 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CDT
FOR NORTHEASTERN RAMSEY COUNTY...

AT 505 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER DERRICK...OR
20 MILES SOUTH OF LANGDON...MOVING NORTHEAST AT 35 MPH.

HAZARD...QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...DAMAGE TO VEHICLES IS EXPECTED. 

THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
NORTHEASTERN RAMSEY COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4854 9875 4855 9833 4837 9832 4837 9831
      4831 9830 4820 9871 4835 9888
TIME...MOT...LOC 2205Z 227DEG 30KT 4848 9850 

HAIL...1.00IN
WIND...<50MPH
 
$$

HOPKINS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 1, 2:52 PM CDT, 1 hour 51 minutes earlier.

Area forecast discussion, Aug 1, 2:52 PM CDT, 1 hour 51 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
252 PM CDT MON AUG 1 2016

.SHORT TERM...(This evening through Tuesday)
Issued at 250 PM CDT Mon Aug 1 2016

Main impacts will be severe potential late afternoon and tonight.
Boundary currently oriented from the ne tip of ND southwestward to
south of BIS. NSSL WRF/HRRRX fairly close with convective
initiation around 21-22z then propagate line of convection
eastward through the evening. Primary severe threat looks to be
Hail/wind and psbl heavy rain. Made best attempt to time storm
passage with highest pops. by 06z convection should be confined to
areas east of the valley exiting the fa in the am.

In the wake of the boundary passage dewpoints drop off nicely. So
while column does not cool off all that much it will not be near
as humid tomorrow with temperatures in the low to mid 80s with no
pcpn expected.

.LONG TERM...(Tuesday night through Monday)
Issued at 250 PM CDT Mon Aug 1 2016

The extended period starts off with weak high pressure over the area
on Tuesday...as an interlude before the next system crosses the
Dakotas on Wednesday. Return flow ahead of the the system on
Wednesday will pump up the moisture again...along with 850mb
dewpoints in the 12C to 14C range on the nose of a 35 to 45 knot low
level jet. In association with a vigorous wave aloft and increased
instability...expect the ingredients to come together for another
severe weather threat on Wednesday afternoon and evening.

For Thursday through Sunday...a bit cooler temperatures and drier
air will push south across the area...and the upper ridge will
slowly build again by the end of the period allowing temperatures to
rebound. A few upper level impulses can be expected to propagate
through the flow during this time...bringing a slight chance for
some showers to the area.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1232 PM CDT Mon Aug 1 2016

Timing of thunder potential at TAF sites main challenge for this
period. Initial storms have lifted into Canada and expect more
storms to develop along boundary mid afternoon DVL basin propagating
east across the FA later this afternoon and tonight. Have follow
high resolution model guidance for timing but will likely need
updates along the way. Persistent MVFR ST deck beginning to lift
and should be VFR within next couple of hours.

&&

.FGF Watches/Warnings/Advisories...
ND...None.
MN...None.
&&

SHORT TERM...Voelker
LONG TERM...Hopkins
AVIATION...Voelker
Hazardous weather outlook, Aug 1, 7:19 AM CDT, 9 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
719 AM CDT MON AUG 1 2016

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-021230-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
719 AM CDT MON AUG 1 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

STORMS WILL BE LIKLEY TODAY WITH A COUPLE ROUNDS OF CONVECTION
CAPABLE OF PRODUCING SEVERE WEATHER. THE FIRST THIS MORNING INTO
EARLY AFTERNOON IN THE DEVILS LAKE BASIN AND NORTHERN RRV.
SECONDLY REDEVELOPMENT THIS AFTERNOON IN CENTRAL ND TO MOVE EAST
SOUTHEAST ACROSS SEND AND INTO WCNTRL MN INTO THE EVENING HOURS.
PRIMARY THREAT ARE GOING TO BE DAMAGING WINDS, LARGE HAIL AND
HEAVY RAINFALL...POTENTIALLY LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A SLIGHT RISK FOR SEVERE STORMS ON WEDNESDAY AFTERNOON
AND INTO THE OVERNIGHT FOR THE NORTHWESTERN HALF OF THE AREA.
PRIMARY CONCERN WILL BEEN A WIND EVENT WITH POSSIBLY SOME LARGE
HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Local storm report, Aug 1, 11:13 AM CDT, 5 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1113 AM CDT MON AUG 01 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1111 AM     HEAVY RAIN       MCVILLE                 47.77N 98.18W
08/01/2016  E2.75 INCH       NELSON             ND   TRAINED SPOTTER

            ND ARB OBSERVER IN MCVILLE REPORTED 2.75 INCHES OF
            RAINFALL WITH MORNING STORMS.

&&

ALEE

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 7:41 AM CDTSpecial Weather StatementFGFNelson64 min
Aug 1, 8:48 AM CDTSpecial Weather StatementFGFNelson27 min
Aug 1, 9:22 AM CDTAreal Flood AdvisoryFGFNelson3 hr
Aug 1, 10:29 AM CDTSpecial Weather StatementFGFCavalier61 min
Aug 1, 3:45 PM CDTSevere Thunderstorm WarningFGFBenson, Eddy60 min
Aug 1, 5:21 PM CDTSevere Thunderstorm WarningFGFNelson, Ramsey, Walsh54 min
Aug 1, 6:32 PM CDTSevere Thunderstorm WarningFGFBarnes, Ransom58 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.